Alert archive / Indiana / Frost Advisories in 2018

Frost Advisory 4, NWS Indianapolis, IN

October 18, 20187 counties in Indiana

NWS Indianapolis, IN issued this frost advisory at Oct 18, 2018, 3:13 PM EDT for 7 counties in Indiana. It took effect at Oct 19, 2018, 3:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2018, 3:13 PM EDT (19:13 UTC)
In effect from
Oct 19, 2018, 3:00 AM EDT
Expired
Oct 19, 2018, 10:00 AM EDT
In force
7 hr
Issued by
NWS Indianapolis, IN

Counties Bartholomew County, IN, Brown County, IN, Decatur County, IN, Jackson County, IN, Jennings County, IN, Lawrence County, IN, Monroe County, IN

The radar

The Indianapolis radar (KIND), 72 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -110 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1588 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-110 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WWUS73 KIND 181913
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
313 PM EDT Thu Oct 18 2018

INZ062>065-070>072-190315-
/O.NEW.KIND.FR.Y.0004.181019T0700Z-181019T1400Z/
Monroe-Brown-Bartholomew-Decatur-Lawrence-Jackson-Jennings-
Including the cities of Bloomington, Columbus, Bedford, 
and Seymour
313 PM EDT Thu Oct 18 2018

...FROST ADVISORY IN EFFECT FROM 3 AM TO 10 AM EDT FRIDAY...

The National Weather Service in Indianapolis has issued a Frost
Advisory, which is in effect from 3 AM to 10 AM EDT Friday. 

* TEMPERATURE...Low temperatures of 33 to 35 degrees.

* IMPACTS...Any remaining sensitive vegetation may be killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
3 follow-up statements
247 
WWUS73 KIND 190149
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
949 PM EDT Thu Oct 18 2018

INZ062>065-070>072-191000-
/O.CON.KIND.FR.Y.0004.181019T0700Z-181019T1400Z/
Monroe-Brown-Bartholomew-Decatur-Lawrence-Jackson-Jennings-
Including the cities of Bloomington, Columbus, Bedford, 
and Seymour
949 PM EDT Thu Oct 18 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 10 AM EDT
FRIDAY...

* TEMPERATURE...Low temperatures of 33 to 35 degrees.

* IMPACTS...Any remaining sensitive vegetation may be killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
426 
WWUS73 KIND 190752
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
352 AM EDT Fri Oct 19 2018

INZ062>065-070>072-191400-
/O.CON.KIND.FR.Y.0004.000000T0000Z-181019T1400Z/
Monroe-Brown-Bartholomew-Decatur-Lawrence-Jackson-Jennings-
Including the cities of Bloomington, Columbus, Bedford, 
and Seymour
352 AM EDT Fri Oct 19 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* TEMPERATURE...Low temperatures of 33 to 35 degrees.

* IMPACTS...Any remaining sensitive vegetation may be killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

Ryan
321 
WWUS73 KIND 191355
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
955 AM EDT Fri Oct 19 2018

INZ062>065-070>072-191500-
/O.EXP.KIND.FR.Y.0004.000000T0000Z-181019T1400Z/
Monroe-Brown-Bartholomew-Decatur-Lawrence-Jackson-Jennings-
Including the cities of Bloomington, Columbus, Bedford, 
and Seymour
955 AM EDT Fri Oct 19 2018

...FROST ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING...

Temperatures will continue to warm quickly this morning.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this frost advisory went out at Oct 18, 2:31 PM EDT, 42 minutes earlier.

Area forecast discussion, Oct 18, 2:31 PM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
231 PM EDT Thu Oct 18 2018

.UPDATE...
The LONG TERM section has been updated below.

&&

.SYNOPSIS...
Issued at 215 AM EDT Thu Oct 18 2018

High pressure over middle Mississippi river valley is expected to
drift across Indiana Today and tonight. This will result in dry
and cool weather today and tonight.

A cold front is expected to approach Central Indiana on friday and
pass across the state on Friday night. Showers will be possible
along and ahead of the front late in the day on Friday.

High pressure is expected in the wake of the front for the rest of
the weekend and the beginning of the next work week. More dry and
cool weather is expected then.

&&

.NEAR TERM /Rest of Today/...

Issued at 941 AM EDT Thu Oct 18 2018

Forecast is in good shape. Made some minor tweaks to high
temperatures based on latest data. Otherwise just tweaked hourly
forecasts as needed.

Previous discussion follows...

Surface analysis early this morning shows large high pressure in
place over MO/IL/IA...with light northerly surface flow spilling
into Central Indiana. GOES16 shows a pesky stream of high moisture
from a tropical plume stretching from Texas to the Ohio valley and
middle Atlantic States. This was resulting in some high cloud
across the southern half of the of the state...providing a little
insolation.

GFS and NAm suggest ridging building aloft across Indiana today
while high pressure to the northwest drifts across Indiana.
Time heights show a dry column with subsidence while forecast
soundings show a dry column. Thus will again trend toward a dry
forecast today with only some passing high clouds...mainly across
the southern half of the forecast area due to pesky plume as seen
on satellite.

With a southerly component of the wind expected to develop
today...will trend highs at or above persistence.

&&

.SHORT TERM /Tonight through Saturday night/...

Issued at 215 AM EDT Thu Oct 18 2018

Little change is expected tonight as the models suggest the ridge
aloft begins to flatten and a trough begin to across the plains
states. The Large surface high will have reached Virgina...but its
influence across Indiana will remain tonight. Again...time heights
remain dry and as do the forecast soundings. Thus a dry forecast
then.

On Friday the NAM and GFS show upper trough approaching Indiana
and the great lakes front the plains...but elongating and
stretching out upon approach. Within the lower levels...the
associated cold front appears to barely make it to the
Mississippi river valley by 00Z Sat. Time heights remain dry but
forecast sounding show increasing moisture aloft through the day
which would seem reasonable given the approaching front. Thus will
trend toward a dry forecast on Friday with increasing clouds
through the day...trending temps at or above the blends.

The cold front and associated upper wave is suggested to pass on
Friday night...however this model run suggests a weaker
orientation and again less moisture. The 300K GFS Isentropic
surface looks weaker then previous runs with less moisture. Thus
confidence is dwindling for precip. Still will include some light
chances on Friday night as these features pass for a light rain
type event with minimal precip amounts. Given the change in air
mass will trend lows close to the forecast builder values.

NAM and GFS suggest a deep cyclonic trough aloft stretching from
Quebec to the Tennessee River valley on Saturday...with a strong
short wave passing across Indiana within the flow aloft. Forecast
soundings show steep lapse rates within the lower levels which is
suggestive of some afternoon instability showers due to daytime
heating and the upper support. Will again try to include some low
chance pops on Saturday afternoon as these features and forcing
passes.

A return to Dry weather is expected by Saturday night as daytime
heating is lost and the upper wave exits to the east. Thus will
trend toward becoming mostly clear then. Given the cold NW
flow...will trend temps on Saturday and Saturday night at or
below the forecast builder blends.

&&

.LONG TERM (Sunday Night Through Thursday)...
Issued at 231 PM EDT Thu Oct 18 2018

Models are close enough that the model blend initialization
was accepted for most items.

Quiet and cool weather will continue across central Indiana for much
of the long term period as northwest flow aloft continues the flow
of dry and cool air. A surface front will move through on Tuesday,
but with the lack of moisture, no precipitation is expected.

Late in the period, an upper trough to the west will begin its
approach to the area. Flow ahead of the system will bring in some
moisture, and the trough itself will provide some forcing. The
initialization's low PoPs on Thursday look reasonable.

&&

.AVIATION (Discussion for the 181800Z TAF Issuance)...
Issued at 1253 PM EDT Thu Oct 18 2018

VFR conditions are expected through the period.

High pressure will provide mostly clear skies and light winds
through early in the daylight hours Friday. High then mid clouds
will increase and winds will pick up from mid morning into the
afternoon as a system approaches.

Cannot absolutely rule out some brief fog again tonight at KLAF but
odds look to be too low to mention at this point.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Puma
NEAR TERM...Puma/50
SHORT TERM...Puma
LONG TERM...50
AVIATION...50
Hazardous weather outlook, Oct 18, 9:04 AM EDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
904 AM EDT Thu Oct 18 2018

INZ021-028>031-035>049-051>057-060>065-067>072-191315-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
904 AM EDT Thu Oct 18 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: No hazardous weather is expected at this time.

Discussion: High pressure will continue to provide dry and cool
conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: No hazardous weather is expected at this time.

Discussion: Cool conditions will persist into next week. There will
be a chance of rain showers during the afternoon and evening hours
Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Nearby

Frost Advisories in Indiana, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.